Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 29, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Dec 22, 2021, 6:55 PM EST for 5 counties in New York. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2021, 6:55 PM EST (23:55 UTC)
- Expired
- Dec 23, 2021, 7:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Monroe County, NY, Ontario County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660 WWUS41 KBUF 222355 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 655 PM EST Wed Dec 22 2021 NYZ002>004-014-230800- /O.NEW.KBUF.WW.Y.0029.211222T2355Z-211223T1000Z/ Orleans-Monroe-Wayne-Ontario- Including the cities of Medina, Rochester, Newark, and Canandaigua 655 PM EST Wed Dec 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY... * WHAT...Lake effect snow. Snow accumulations of 3 to 6 inches. Winds gusting as high as 40 mph. * WHERE...Orleans, Monroe, Wayne, and Ontario counties. * WHEN...Until 5 AM EST Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$
2 follow-up statements
396 WWUS41 KBUF 230505 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1205 AM EST Thu Dec 23 2021 NYZ005-231200- /O.EXB.KBUF.WW.Y.0029.000000T0000Z-211223T1200Z/ Northern Cayuga- Including the city of Fair Haven 1205 AM EST Thu Dec 23 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Lake effect snow. Snow accumulations of 3 to 6 inches. * WHERE...Northern Cayuga county. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$ NYZ002>004-014-231200- /O.EXT.KBUF.WW.Y.0029.000000T0000Z-211223T1200Z/ Orleans-Monroe-Wayne-Ontario- Including the cities of Medina, Rochester, Newark, and Canandaigua 1205 AM EST Thu Dec 23 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Lake effect snow. Additional snow accumulations of 2 to 4 inches. * WHERE...Orleans, Monroe, Wayne, and Ontario counties. * WHEN...Until 7 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$
424 WWUS41 KBUF 231154 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 654 AM EST Thu Dec 23 2021 NYZ002>005-014-231300- /O.EXP.KBUF.WW.Y.0029.000000T0000Z-211223T1200Z/ Orleans-Monroe-Wayne-Northern Cayuga-Ontario- Including the cities of Medina, Rochester, Newark, Fair Haven, and Canandaigua 654 AM EST Thu Dec 23 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM EST THIS MORNING... A narrow band of lake effect snow is across Orleans and southern Monroe county this morning. It will taper off through daybreak with additional accumulations of up to an inch possible. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 22, 4:07 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 22, 4:07 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
407 PM EST Wed Dec 22 2021
.SYNOPSIS...
Lake snows lakes will focus southeast of the lakes this evening with
some minor accumulations. Tonight, lake snows will begin to wind
down as surface high pressure begins to build into the region. Mainly
dry for Thursday as surface ridge crosses the area, then increasing
chances for some light snow Thursday night which may end as freezing
drizzle. Warming trend begins Friday with a mix of rain and snow
Friday night into Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Lake snows off Lake Ontario will shift south of the Tug Hill
impacting counties to the southeast of the lake. Minor accumulations
expected with up to 3 inches in the most persistent snows.
Off Lake Erie, lake snows will also focus to the southeast of the
lake. Again, light accumulations expected with up to 2 inches in the
most persistent snows across the higher terrain of the S. Tier.
Winds will remain elevated this evening with gusts up to 35 mph
possible, especially near the lakes. Winds will subside late this
evening and tonight.
Tonight, a cold NW flow will continue to promote lake effect snows
south/southeast of Lake Ontario enhanced by upstream connections. A
few locations could pick up an additional inch or two before it all
ends by early Thursday morning. Not much additional accumulation
anticipated off Lake Erie as drier air filtering in and the
unfavorable shorter fetch will result in diminishing returns
overnight.
Thursday, any lingering lake effect snows will end early then a
majority of the daylight hours look dry as sfc ridge quickly treks
across the area ahead of a warm front.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
A fairly compact shortwave trough is set to move toward the area
late in the day on Thursday. Noticeably prominent dPVA enters the
picture after 21Z Thursday concurrent with a northeastward advancing
warm front. This is evidenced in the 285-295K layer negative
isentropic omega fields and commiserate reduction in condensation
pressure deficits on both the GFS and NAM solutions. Substantial dry
air does seem to be present below the lifted layer at onset. This
dry air will need to be overcome to allow for precipitation to fall
out. Thus, while many areas will get above freezing on Thursday
afternoon, as precipitation falls into the column,
evaporation/sublimation in the column will allow for it to cool
such that all snow will likely be the precipitation type at onset.
The best prolonged lift in the 285-295K layer generally rides along
and north of the southern shore of Lake Ontario, however a short
interlude of decent saturation to the south will yield a short
period of light snow for most of the CWA south of Lake Ontario. Then
as the corridor of negative isentropic omegas moves toward
Oswego/Jefferson counties, solid saturation of the dendritic layer
there for the period of best lift would suggest 12/13:1 ratios per
bufkit soundings. This combined with QPF skewed toward a
GFS/Canadian blend, as they tend to handle stratiform precipitation
generation in a far superior manner to the NAM, would suggest an
area of 1-3 inches of snow east of Lake Ontario on Thursday night.
As the corridor of negative isentropic omegas shifts eastward, and
the attendant warm front passes by, the dendritic layer does dry
out. Multiple model systems suggest light QPF continues for several
hours thereafter across much of the area. Thus, a wintry mix of
terribly inefficiently produced snow grains, drizzle, or freezing
drizzle will be possible as precipitation winds down from west to
east overnight Friday night into Friday morning.
By Friday afternoon, warm advection is well underway such that the
low level moisture will start to mix out and end the threat of
continued drizzle. However, the next system will be quick on the
heels of the Thursday night system such that any reduction in clouds
will quickly be replaced by increasing high clouds yet again.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Looking into the holiday weekend, zonal flow will set up aloft and
allow for a couple of shortwaves to pass across the region before an
amplifying ridge sets up across the Great Lakes Sunday. The first of
the two shortwaves will support a surface low to dive south across
southern Ontario Canada Christmas Eve into Christmas day, before the
next system traverses eastward across the Ohio Valley towards the
Atlantic.
With the first system, subtle ridging aloft ahead of the zonal flow
Friday night, veering winds will support ample warm air advection
across the region as evident by increasing above freezing
temperatures at 850mb. As the shortwave pivots across the Great
Lakes Friday night into Christmas Day, a surface low will cross
southern Ontario Canada. As the low approaches, percipition chances
will increase from the western Southern Tier and push northeast
towards Tug Hill region. With proficient warm air advection across
the western Southern Tier expanding into the Finger Lakes region,
expect precipitation to fall in the form of rain, whereas what will
start out as snow in the area East of Lake Ontario will eventually
switch to rain throughout the day Christmas Day.
Forecast confidence then recedes for Christmas Night into Sunday as
model packages remain quite differed with the timing and track of
the next system. In the general sense, another shortwave will cross
the lower Great Lakes and northern Ohio Valley, supporting a surface
low to track eastward across the Ohio Valley. A more northward track
of the low (say near the NY/PA state line will make for a wetter and
warmer forecast, while a southern track into the Mid-Atlantic will
keep the forecast on the cooler and drier side. Due to the stark
differences, decided to keep a chance of precipitation rain and snow
showers across the area, with showers transitioning back to all snow
by late Christmas night as the cooler air behind the low filters
into the region.
While timing continues to remain differed with the ridge and surface
high building across the region Sunday, the pattern overall suggests
a cooler and drier day.
Another system may track northwest of the region early next week,
which will support above normal temperatures and the chance for rain
showers across the region.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Low end VFR expected at most terminals that do not see any influence
from lake effect snow showers this evening. Areas ESE of the lakes
(KROC and KJHW) will likely see brief impacts with reductions in
CIGS/VSBYS from lake induced snow showers. Winds will also remain
elevated with occasional gusts up to 30 knots for terminals near the
lakes.
Winds will begin to diminish later this evening and then lake snows
winding down overnight with VFR returning at all area terminals.
Outlook...
Thursday...Mainly VFR.
Thursday night...VFR to MVFR/IFR with light snow which then transitioning
to -FZDZ overnight.
Friday...MVFR/IFR improves to VFR with precipitation ending in the morning.
Friday night and Saturday...Increasing potential for rain showers, with lowering
flight conditions to MVFR/IFR.
Saturday night through Sunday...IFR/MVFR slowly improve to VFR
with decreasing chances for rain/snow showers.
Monday...
&&
.MARINE...
Gale warnings have been issued on Lake Ontario through this evening
which have replaced previous SCA. All other SCA remain in effect for
Lake Erie and the Niagara River.
Sfc high pressure builds east late this evening and tonight. Winds
will then diminish as the pressure gradient relaxes across the
lakes.
Winds become southerly Thursday but will remain below SCA levels.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LEZ040-041.
Small Craft Advisory until 7 PM EST this evening for
LEZ020.
Gale Warning until 10 PM EST this evening for LOZ030-
042>045-062>065.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Fries
LONG TERM...EAJ
AVIATION...AR
MARINE...ARHazardous weather outlook, Dec 22, 3:32 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 332 PM EST Wed Dec 22 2021 NYZ001>003-007-010>014-021-232045- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Allegany- 332 PM EST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-008-232045- Oswego-Lewis- 332 PM EST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Lake effect snows across the Tug Hill region late this afternoon will drop south with a few inches of additional accumulation likely before this occurs. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-232045- Wayne-Northern Cayuga- 332 PM EST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Lake effect snow will drop across the region this evening and tonight with a few inches of accumulation likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-232045- Chautauqua-Cattaraugus-Southern Erie- 332 PM EST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Lake effect snows will continue this evening with some minor accumulations possible across the higher terrain of the Southern Tier. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-232045- Lower Niagara River- 332 PM EST Wed Dec 22 2021 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-232045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 332 PM EST Wed Dec 22 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-232045- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 332 PM EST Wed Dec 22 2021 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-232045- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 332 PM EST Wed Dec 22 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Dec 22, 6:45 PM EST, 10 minutes before
Special Weather Statement National Weather Service Buffalo NY 645 PM EST Wed Dec 22 2021 NYZ002>004-014-230100- Orleans-Monroe-Wayne-Ontario- Including the cities of Medina, Rochester, Newark, and Canandaigua 645 PM EST Wed Dec 22 2021 ...Accumulating lake snows for some areas this evening... A band of moderately heavy lake effect snow extending from Orleans county across Monroe county to Ontario and Wayne counties will coat most roadways this evening. Snowfall rates of a half to one inch per hour will leave a few inches of fresh snow in some areas...especially for sites like Lyndonville...Albion...Holley... Brockport...the western and southern suburbs of Rochester to Pittsford...Macedon and Victor. The snowband is forecast to weaken overnight while slowly moving to the north. Motorists should allow extra time to reach their destination and be prepared for rapidly changing conditions in the region. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 3:10 PM EST | Gale Warning | BUF | 6 hr |
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.